Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter
Photo

Amantadine - Will it still be necessary?


  • Please log in to reply
5 replies to this topic

#1 miracleseeker

miracleseeker

    Advanced Member

  • Members
  • PipPipPip
  • 934 posts

Posted 13 November 2012 - 02:29 PM

My mom's teeth grinding is very severe and happens from morning to late evening then she stops from 6pm to the next day when she takes her am PD meds. In addition she is twitching and acting high with her moaning and groaning. I suspect she's over medicated even though it's the same dosage for the past 3 years. Nevertheless I took her to see her doctor and he got to witness this first hand and was pretty shocked. He said this was dyskinesia and suggested a decrease of Stalevo from 150 mg 3 times a day to 125mg 3 times a day and added Amantadine at night.

If the reason behind this is over medication then maybe Amantadine will not be necessary? How can I know? My mom had the teeth grinding a few years back when she was taking 200mg Stalevo 3 times a day and I suspected that was the cause so I had it decreased down to 150 and it stopped within a couple of days. The only problem now is I have tried decreasing from 150 to 125 for just one of her doses and she was dragging her feet and had no energy. That seemed to me she really needed that strength.

This is now the chicken or egg question. Decrease Stalevo and take Amantadine?
Decrease Stalevo only?
Continue 150mg 3 times and take Amatadine?

Her doctor said do both but I don't want her to take Amatadine if she won't need if if the Stalevo is decreased and will do the trick. How will I know if the Amantadine can be dropped off if she's taking both and is working? I hope I am making sense here.

#2 Dr. Okun

Dr. Okun

    Advanced Member

  • Ask the Doctor Moderators
  • PipPipPip
  • 4,596 posts
  • LocationUniversity of Florida

Posted 14 November 2012 - 06:50 AM

This is the tricky part about PD medical management. It is best to try what your doc thinks under his/her supervision. Trial and error, together, hopefully you can find a reasonable solution.
Michael S. Okun, M.D.
Author of the Amazon Bestseller Parkinson's Treatment: 10 Secrets to a Happier Life
National Medical Director | NPF
UF Center for Movement Disorders & Neurorestoration
Read More about Dr. Okun at: http://movementdisor...hael-s-okun-md/
or Visit Parkinson's Disease treatment and research blogs at:
NPF's What's Hot in Parkinson's disease
or his parkinsonsecrets.com blog for treatment tips

#3 miracleseeker

miracleseeker

    Advanced Member

  • Members
  • PipPipPip
  • 934 posts

Posted 14 November 2012 - 08:37 AM

From what I have read it is very hard to go off of Amantadine once she starts which is why I am hesistant to give it to her if it will be unnecessary. In this case there is no trial and error but the error part will then cause more harm than good.

#4 Dr. Okun

Dr. Okun

    Advanced Member

  • Ask the Doctor Moderators
  • PipPipPip
  • 4,596 posts
  • LocationUniversity of Florida

Posted 15 November 2012 - 07:20 AM

In my experience it is actually very easy to get off of amantadine. The withdrawal syndromes requiring slower titrations are with dopamine agonists and not amantadine.

Hope that helps.
Michael S. Okun, M.D.
Author of the Amazon Bestseller Parkinson's Treatment: 10 Secrets to a Happier Life
National Medical Director | NPF
UF Center for Movement Disorders & Neurorestoration
Read More about Dr. Okun at: http://movementdisor...hael-s-okun-md/
or Visit Parkinson's Disease treatment and research blogs at:
NPF's What's Hot in Parkinson's disease
or his parkinsonsecrets.com blog for treatment tips

#5 miracleseeker

miracleseeker

    Advanced Member

  • Members
  • PipPipPip
  • 934 posts

Posted 24 November 2012 - 01:08 PM

My mom has been on a decreased strength of Stalevo from 150 to 125 for the past 8 days now and it worked beautifully for the first 4 days then the grinding started again. Now I feel like we have no choice but to give her Amantadine. Because the Stalevo is crushed I don't think any decrease of the drug will help since she's still getting it all at once and not allowing it to spread out.

My mom's doctor said to take 100mg a day at bedtime for this but her grinding occurs mostly in the afternoon after the 1:30 dose of Stalevo and Mirapex. I read Amantadine usually lasts about 15 hours so if that's the case then it's pretty much useless by 1:30pm if she takes it at 8:30pm the night before?

How long will it take for it to start working or if it's not working for me to know?

I just keep thinking and knowing the reason she's having all these problems is crushing Stalevo and getting it all at once. The easy solution is to stop it and take Sinemet instead but we've been down that road before and she had no energy from Sinemet and still had the dopamine high after taking it.

So Dr Okun. The queston is not what we should do since I know what your answer will be but rather please tell me how quickly will it work and how long should I wait to see if it's working or not. Thank you.

#6 Dr. Okun

Dr. Okun

    Advanced Member

  • Ask the Doctor Moderators
  • PipPipPip
  • 4,596 posts
  • LocationUniversity of Florida

Posted 25 November 2012 - 12:13 PM

We usually give it a week or two to see effects.
Michael S. Okun, M.D.
Author of the Amazon Bestseller Parkinson's Treatment: 10 Secrets to a Happier Life
National Medical Director | NPF
UF Center for Movement Disorders & Neurorestoration
Read More about Dr. Okun at: http://movementdisor...hael-s-okun-md/
or Visit Parkinson's Disease treatment and research blogs at:
NPF's What's Hot in Parkinson's disease
or his parkinsonsecrets.com blog for treatment tips




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users